Oklahoma, 2026

Hail in Oklahoma, March 4, 2026

March 4, 2026 · NWS OUN · 1 event in 1 county or zone

A mid-level shortwave trough, moving east across the Texas Panhandle, instigated scattered thunderstorms across western and northern Oklahoma during the early morning of the 4th. , elevated), sufficient instability and wind shear allowed for occasional storm intensification and organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A mid-level shortwave trough, moving east across the Texas Panhandle, instigated scattered thunderstorms across western and northern Oklahoma during the early morning of the 4th. While much of this activity remained north of a surface boundary (i.e., elevated), sufficient instability and wind shear allowed for occasional storm intensification and organization. Large hail occurred in Harper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 3, 11:28 PM CST, 33 minutes earlier. Its key messages:

  • Updated at 1125 PM CST Tue Mar 3 2026
  • A brief period of elevated fire weather (far western Oklahoma) and potential for a few severe thunderstorms on Tuesday into Tuesday night.
  • A continued risk for severe weather on Wednesday-Saturday across portions of the area.
Area forecast discussion, Mar 3, 11:28 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1128 PM CST Tue Mar 3 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 1125 PM CST Tue Mar 3 2026

- A brief period of elevated fire weather (far western Oklahoma)
  and potential for a few severe thunderstorms on Tuesday into
  Tuesday night.

- A continued risk for severe weather on Wednesday-Saturday across
  portions of the area.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 1244 PM CST Tue Mar 3 2026

Fairly dynamic weather today with a dryline and cold front impacting
the area and yielding brief elevated fire weather conditions and a
few strong to severe thunderstorms.

Fire Weather: The latest look at observations and hi-res guidance
suggests we may only see an hour or two of RH driven elevated fire
weather conditions nudge into Harmon / Hardeman counties this
afternoon. The fast progression of the cold front will quickly
overrun this feature with cooler temperatures.

Severe Weather: Most of the day is expected to remain dry during the
day. An isolated storm or two cannot be ruled out this evening, but
the highest rain chances will arrive after midnight, mainly along
and behind the front. These elevated storms will present a marginal
risk of severe hazards (mainly hail) as ample elevated instability
and deep layer shear will be in place. Coverage is expected to be
scattered with limited overall QPF.

Temperatures and Winds: The front has already arrived in northwest
Oklahoma bringing northwest winds and much colder air behind it.
With the progression of the front and persistent cloud cover, the
temperature forecast has been a bit of a challenge (especially for
northern Oklahoma). Leaning into hi res guidance which caps
northwest Oklahoma in the 50s, while allowing the I-44 corridor to
sore into the 80s due to pre-frontal torching. Gusty south to
southwest winds are also expected ahead of the front. The front is
expected to slow down as it enters our southeast counties, allowing
for an overnight temperature gradient as well (40s NW vs. 50s and
60s SE).

Day

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 1244 PM CST Tue Mar 3 2026

Some convection may linger into Wednesday morning. The stalled front
will serve as a focus for the next storm potential Wednesday
afternoon and evening in south central Oklahoma. Right now, CAMs
keep this activity fairly scattered, but instability and shear will
support a few severe storms with hail as the main threat. As the
front begins to lift northward early Thursday morning, this
convective activity may spread into central Oklahoma. Otherwise,
Wednesday looks to be cool and cloudy behind the front.

Southerly surface flow will bring back warmer temperatures (70s) on
Thursday. Storms are expected to initiate along a dryline late in
the day across the panhandles, then migrate eastward Thursday
evening and overnight. These storms will be sustained by a strong
low level jet, supporting a severe risk into western Oklahoma and
western north Texas. Hazards include large hail, damaging winds, and
a low risk for tornadoes.

Day

&&

.LONG TERM...
(Friday through Monday)
Issued at 130 AM CST Tue Mar 3 2026

FRIDAY: As the axis of the aforementioned upper trough continues to
slowly approach the area, chances for thunderstorms and severe
weather will continue on Friday, mainly from the late afternoon
through night. An extensive dryline, stretching from the Central
Plains southward into central Texas will slowly mix eastward into
west-central Oklahoma through the day as a primary upper impulse
lifts across the central Rockies.

While at least scattered convective coverage is currently forecast
to emanate off the dryline, recent progs of the upper systems
progression (yielding neutral or slightly rising height
tendency), and potential for a stronger-than-modeled elevated
mixed layer, raise uncertainty regarding just how many storms we
will see on Friday. Regardless, the expected environment would
appear capable of organized storms/supercells posing a risk for
hail, damaging winds and a few tornadoes.

Perhaps the most unfortunate trend in the forecast is the run-over-
run decrease in rainfall totals with each round of precipitation
leading up to and on Friday. There is now a real chance that many
locations along and west of the I-44 corridor miss out on
significant (>0.75-1") rainfall accumulations.

SATURDAY & NEXT WEEK: A more chaotic upper pattern introduces a
significant amount of uncertainty once we move into the upcoming
weekend and beyond. At least some potential for lingering showers
and thunderstorms remains on Saturday across the Red River Valley.
Pending details on frontal position/quality of the associated
warm sector, a few severe thunderstorms may also be possible here
during the afternoon and evening.

Our current gridded forecast and ensemble model guidance supports
the idea of a mainly dry and warmer period on Sunday into next
week, with potential for another dynamic upper system towards the
midweek period.

Ungar

&&

.AVIATION...
(06Z TAFS)
Issued at 1128 PM CST Tue Mar 3 2026

A cold front has advanced to southeast tonight with MVFR to IFR
stratus and northerly winds behind it. The exception is at KDUA,
which remains ahead of the cold front.

Scattered showers and thunderstorms are developing across
northwest Oklahoma. These storms will move east-northeast
primarily across northern Oklahoma tonight into tomorrow morning
with lower chances farther south. Additional thunderstorms are
possible tomorrow afternoon/evening across southeast Oklahoma
(KDUA).

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  49  59  49  73 /  30  40  40  40
Hobart OK         46  62  47  77 /  30  30  30  30
Wichita Falls TX  56  64  56  79 /  30  30  60  50
Gage OK           39  62  40  74 /  50  20   0  20
Ponca City OK     46  57  42  73 /  50  70  20  10
Durant OK         64  74  59  78 /  20  60  70  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...14
SHORT TERM...14
LONG TERM....09
AVIATION...10

In the hours before

Special weather statement, Mar 3, 11:39 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
1139 PM CST Tue Mar 3 2026

OKZ004-040615-
Harper OK-
1139 PM CST Tue Mar 3 2026

...A strong thunderstorm will impact portions of northern Harper
County through 1215 AM CST...

At 1139 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Buffalo, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9946 3699 9945 3694 9942 3691 9939
      3689 9939 3687 9936 3669 9975 3677 9985
      3700 9965
TIME...MOT...LOC 0539Z 226DEG 31KT 3679 9972

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Mahale

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harper

When
March 4, 12:01 AM CST
Where
Harper County, 0.15 mi SE of Buffalo
Measured
1 in hail
Reported by
Public
Coordinates
36.828, -99.628

The report was relayed through mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2026Every state in 2026This day in weather historyWarnings in Oklahoma, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314689.